Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Semicharacteristics, bordism, and free group actions


Authors: James F. Davis and R. James Milgram
Journal: Trans. Amer. Math. Soc. 312 (1989), 55-83
MSC: Primary 57R67; Secondary 55M35, 55N22, 55R40, 57Q20, 57R85
DOI: https://doi.org/10.1090/S0002-9947-1989-0956031-6
MathSciNet review: 956031
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we give characteristic class formulae for all semicharacteristic classes of all compact, closed manifolds with finite fundamental groups. These invariants are identified with elements in certain odd $ L$-groups, and exactly which elements occur is specified. An appendix calculates the cohomology of the model groups needed. A second appendix determines the structure of the $ L$-groups needed.


References [Enhancements On Off] (What's this?)

  • [B] W. Browder, Torsion in $ H$-spaces, Ann. of Math. 74 (1961), 24-61. MR 0124891 (23:A2201)
  • [D] J. F. Davis, The surgery semicharacteristic, Proc. London Math. Soc. (3) 47 (1983), 411-428. MR 716796 (86a:57027)
  • [D-R] J. F. Davis and A. Ranicki, Semi-invariants in surgery, $ K$-Theory 1 (1987), 83-109. MR 899918 (89f:57045)
  • [Di] T. Diethelm, The $ \bmod{\text{-}}p$ cohomology rings of the non-abelian split metacyclic $ p$-groups, Arch. Math. 44 (1985), 29-38. MR 778989 (86e:20057)
  • [D-L] J. L. Dupont and G. Lusztig, On manifolds satisfying $ {({w_1})^2} = 0$, Topology 10 (1971), 183-199. MR 0273631 (42:8508)
  • [H-M-T-W] I. Hambleton, R. J. Milgram, L. Taylor, and B. Williams, Surgery with finite fundamental group, Proc. London Math Soc. (3) 56 (1988), 349-379. MR 922660 (89c:57043)
  • [H-T-W] I. Hambleton, L. Taylor, and B. Williams, Detection theorems in $ K$ and $ L$-theory, preprint.
  • [K] M. A. Kervaire, Courbure intégrale généralisée et homotopie, Math. Ann. 131 (1956), 219-252. MR 0086302 (19:160b)
  • [L] R. Lee, Semicharacteristic classes, Topology 12 (1973), 189-199. MR 0362367 (50:14809)
  • [L-M-P] G. Lusztig, J. Milnor, and F. P. Peterson, Semicharacteristics and cobordism, Topology 8 (1969), 357-359. MR 0246308 (39:7612)
  • [M-M] Ib Madsen, R. J. Milgram, The classifying spaces for surgery and cobordism of manifolds, Ann. of Math. Studies, no. 92, Princeton Univ. Press, 1979. MR 548575 (81b:57014)
  • [M] R. J. Milgram, Surgery with finite fundamental group, The Lefschetz Centennial Conference, Part II, Compositio Math. 58 (1987), 75-88. MR 893849
  • [M1] -, Surgery with finite fundamental group I: the obstructions, preprint, Stanford University, 1955.
  • [M2] -, Surgery with finite fundamental group II: the oozing conjecture, preprint, Stanford University, 1955.
  • [M-O] R. J. Milgram and R. Oliver, $ P$-adic logarithms and the algebraic $ K$, $ L$ groups for certain transcendence degree $ 1$ extension of $ \mathbb{Z}\pi $, J. Pure Appl. Algebra (to appear).
  • [Mu] H. J. Munkholm, $ \operatorname{Mod} 2$ cohomology of $ D{2^n}$ and its extensions by $ {\mathbb{Z}_2}$, Conf. on Algebraic Topology, (Univ. of Illinois at Chicago Circle, Chicago, Ill., 1968), pp. 234-252. MR 0251143 (40:4374)
  • [R] A. Ranicki, Exact sequences in the algebraic theory of surgery, Math. Notes 26, Princeton, Univ. Press, 1981. MR 620795 (82h:57027)
  • [R1] -, Localization in quadratic $ L$-theory, Algebraic Topology, Waterloo 1978, Lecture Notes in Math., vol. 741, Springer-Verlag, 1979.
  • [Ru] D. J. Rusin, The $ \bmod$-$ 2$ cohomology of metacyclic $ 2$-groups, J. Pure Appl. Algebra 44 (1987), 315-327. MR 885115 (88k:20076)
  • [S] R. E. Stong, Semi-characteristics and free group actions, Compositio Math. 29 (1974), 223-248. MR 0377943 (51:14112)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57R67, 55M35, 55N22, 55R40, 57Q20, 57R85

Retrieve articles in all journals with MSC: 57R67, 55M35, 55N22, 55R40, 57Q20, 57R85


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1989-0956031-6
Article copyright: © Copyright 1989 American Mathematical Society

American Mathematical Society